Patient Comments: Tinea Versicolor - Signs and Symptoms

What were your signs and symptoms associated with tinea versicolor?

Comment from: Nonstopcougher, 25-34 Female (Patient) Published: July 26

I have been sick with bronchitis and a sinus infection for about 6 to 7 weeks now. I have been to the doctors twice and the emergency room. I have been put on three different antibiotics, prednisone, an albuterol inhaler, and I take OTC cold medications. I am still coughing a lot and have terrible coughing fits. I sound like someone with emphysema. I will cough until I throw up but the doctors don't really have any new treatments for me. They did a chest X-ray and I didn't have pneumonia. I am really tired of this.

Was this comment helpful?Yes
Comment from: jenny, 13-18 Female (Patient) Published: June 02

I have had severe emotional stress so frequent loose bowel movements occur all the time. I wonder if menopause causes you to have more frequent loose bowel movements, although I always had this colitis problem, it just got worse as I am older. Perhaps it helps to avoid milk and bread and red meat and too many tropical fruits and cooked vegetables, anyway I hardly eat bread mostly milk. I just want to stop opening my bowels, it is draining and embarrassing.

Was this comment helpful?Yes
Comment from: Noelle, 45-54 Female (Patient) Published: February 28

I have had tinea versicolor since my mid-twenties. I am now 59. I"ve never found anything that stops it for more than a couple of weeks. It"s spread from my back, up my neck, and on to my scalp. The itching is so intense that I scratch my head bloody while I"m sleeping. I"ve tried everything mentioned and nothing really helps.

Was this comment helpful?Yes
Comment from: Sherlock, 45-54 Male Published: April 25

Using dandruff shampoo to treat tinea versicolor is a myth. It rarely works. I've had it for 31 years. I tried all the Selsun treatments. All that did was make me smell like sulfur. Canestan cream does nothing. Two things that I've found that work really well are: Take regular probiotics; yogurts, Yakult, or Inner Health Plus capsules. It helps keep the internal yeast manifestations in check. (A buildup of yeast in the body gets excreted through the skin). To treat the affected areas topically, I've found Whitfield's Ointment (Benzoic Acid) to be by far and away the quickest method of killing the yeast infection. It burns a little and is greasy, but it works. Apply it for two days in a row, just two hours per day. Then wash it off (which isn't that easy). It's worth the effort. For darker, reddish spots, they will just fade away. For the white spots, you will need exposure to the sun to tan them a little. I get both; the reddish/brown spots and the white spots. You never really get rid of this; you just have to treat it when it appears. The probiotics do help keep it to a minimum.

Was this comment helpful?Yes
Comment from: noman, 19-24 Male (Patient) Published: June 13

My face is very allergic and sensitive with tinea versicolor attack on my face, it is early stages.

Was this comment helpful?Yes
Comment from: Arjan, Male (Patient) Published: June 12

I had this rash for years. Really didn't bother me, though I tried Selsun a couple of times to no avail. But some time ago I switched to a vegan diet for some other health reasons and guess what... slowly but surely tinea versicolor is clearing up. It is now summertime in my part of the world and usually the spots get red and itchy but no more. I cut out milk, eggs, dairy, meat, butter, margarine, and cacao and replaced it with loads of fruit and vegetables.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Tinea Versicolor - Describe Your Experience Question: Please describe your experience with tinea versicolor.
Tinea Versicolor - Treatments Question: What treatment has been effective for your tinea versicolor?
Tinea Versicolor - Diagnosis Question: What kinds of tests led to a diagnosis of tinea versicolor in you or someone you know?
Tinea Versicolor - Similar Conditions Question: Before being diagnosed with tinea versicolor, what other condition did you think you might have?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

Health Solutions From Our Sponsors